Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 38, NWS Boston/Norton, MA

July 3, 2025Barnstable County, Bristol County, Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 3, 2025, 7:41 PM EDT for Barnstable County, Bristol County, Plymouth County, Massachusetts. It was in force for 49 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2025, 7:41 PM EDT (23:41 UTC)
Expired
Jul 3, 2025, 8:30 PM EDT
In force
49 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barnstable County, MA, Bristol County, MA, Plymouth County, MA

The radar

The Boston radar (KBOX), 45 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:50 PM EDTTSTM WND DMG1 Ese New Bedford Ap, MAIn Acushnet there was several trees down.
Jul 3, 7:50 PM EDTTSTM WND DMG3 N New Bedford Ap, MAIn New Bedford, there was a tree down blocking Puritan Way.
Jul 3, 7:50 PM EDTTSTM WND DMGAcushnet, MAIn Acushnet, several trees were down including on a few cars.
Jul 3, 7:50 PM EDTTSTM WND DMGAcushnet, MATree down, blocking Hamlin Street.
Jul 3, 8:15 PM EDTTSTM WND DMG1 Sse Pocasset, MAIn Bourne, a tree was down on Shore Rd. Relayed by amateur radio.
Jul 3, 8:20 PM EDTTSTM WND DMG4 N Buzzards Bay, MAIn Plymouth, several trees were down on White Island Rd and a tree was down on Sandy Beach Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS51 KBOX 032341
SVRBOX
MAC001-005-023-040030-
/O.NEW.KBOX.SV.W.0038.250703T2341Z-250704T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
741 PM EDT Thu Jul 3 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barnstable County in southeastern Massachusetts...
  Southeastern Bristol County in southeastern Massachusetts...
  Southern Plymouth County in southeastern Massachusetts...

* Until 830 PM EDT.

* At 741 PM EDT, a severe thunderstorm was located near Fall River,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  New Bedford, Fall River, Plymouth, Dartmouth, Falmouth, Marion,
  Middleborough, Wareham, Sandwich, Bourne, Fairhaven, Westport,
  Mashpee, Carver, Lakeville, Acushnet, Freetown, Mattapoisett, and
  Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 7070 4165 7069 4160 7078 4160 7109
      4177 7111 4185 7053 4160 7051
TIME...MOT...LOC 2341Z 263DEG 31KT 4169 7103 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hrencecin
1 follow-up statement
826 
WWUS51 KBOX 040027
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
827 PM EDT Thu Jul 3 2025

MAC001-005-023-040037-
/O.EXP.KBOX.SV.W.0038.000000T0000Z-250704T0030Z/
Barnstable MA-Bristol MA-Plymouth MA-
827 PM EDT Thu Jul 3 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARNSTABLE...
SOUTHEASTERN BRISTOL AND SOUTHERN PLYMOUTH COUNTIES WILL EXPIRE AT
830 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm as it moves over the 
waters.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Massachusetts.

LAT...LON 4160 7070 4165 7069 4160 7078 4160 7109
      4177 7111 4185 7053 4160 7051
TIME...MOT...LOC 0027Z 263DEG 31KT 4174 7051 

$$

Hrencecin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:10 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 3, 7:10 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
710 PM EDT Thu Jul 3 2025

.SYNOPSIS...
Hot temperatures today will likely trigger a round of scattered
showers & t-storms between 4 and 10 PM, some of which may be
severe. Quiet for Independence Day heading into the weekend,
then heat and humidity kick up for Sunday and the start of next
week. Unsettled weather may make a return Tuesday into
Wednesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Key Messages...

* Severe weather threat in NE CT, RI, and SE MA this evening.

Trimmed back Severe Thunderstorm Watch to include NE CT, RI, and
SE MA where broken line of severe storms was moving through,
feeding off best instability and weakening effective shear.
Radar shows decent velocity signatures which are being well
sampled right down radial. Expecting these storms to weaken as
they reach coast but with many outdoor activities this evening,
lightning will pose a danger.

Broad area of stratiform precip behind line will keep lighter
rain showers for awhile this evening, before clearing works into
region later tonight behind cold front.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Key Messages...

* Dry & sunny for Independence Day.

Once the colder airmass moves into place overnight, we'll start
to see some drying and more pleasant weather. Friday should be
quite sunny, with temperatures in the low to mid 80s under a
high pressure.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Key Messages...

* Dry and sunny through the weekend.

* Heat and humidity increase Sunday into early next week.

* Unsettled weather returns around late Mon/Tue but low
  confidence in timing/location details.

The mid level trough finally exits east on Saturday with
ridging building in followed by a weak shortwave early next
week. This will pump up the heat and humidity, really starting
on Sunday when the 90s return and continuing until at least
Monday. Beyond that there is some uncertainty owing to the
timing of a frontal system which may bring down temperatures
while also introducing a chance for showers and thunderstorms as
early at late Monday. For now, best chance of unsettled weather
looks centered on Tuesday, which would bring down temperatures.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00z TAF Update...High confidence.

Areas of MVFR in showers and thunderstorms, primarily in RI and
SE MA this evening. Clearing tonight with SKC Fri and Fri night.
Winds shift to NW tonight and could gust to 20kt Fri before
diminishing.

KBOS Terminal...High confidence in TAF. TS expected to remain
south of airport this evening.

KBDL Terminal...High confidence in TAF.

Outlook /Saturday through Tuesday/...

Saturday: VFR.

Saturday Night through Sunday Night: VFR. Breezy.

Monday: VFR. Breezy. Slight chance SHRA, slight chance TSRA.

Monday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, slight chance TSRA.

Tuesday: Breezy. Chance SHRA, chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Independence Day...High confidence.

Winds/seas stay below small craft advisory thresholds through
Friday. Winds will generally be in SW direction on the order of
7-15 knots before switching too a more NW direction tonight
behind the cold front.

Outlook /Saturday through Tuesday/...

Saturday through Saturday Night: Winds less than 25 kt.

Sunday through Sunday Night: Low risk for Small Craft Advisory
winds with gusts up to 30 kt. Areas of seas approaching 5 ft.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Tuesday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...McMinn
NEAR TERM...McMinn/JWD
SHORT TERM...McMinn
LONG TERM...BW
AVIATION...McMinn/FT/JWD
MARINE...McMinn

In the hours before

Local storm report, Jul 3, 6:03 PM EDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
603 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     Windsor Locks           41.99N 72.67W
07/03/2025                   Hartford           CT   Law Enforcement

            Tree down on Center St near Indian Mountain
            Rd. Time estimated from radar.

0543 PM     Tstm Wnd Dmg     Enfield                 41.95N 72.60W
07/03/2025                   Hartford           CT   Amateur Radio

            Trees/wires reported down King Street and
            King Court.

0545 PM     Tstm Wnd Dmg     Enfield                 41.95N 72.57W
07/03/2025                   Hartford           CT   Law Enforcement

            Trees reported down on Wynwood Dr and
            Standish St.

&&
Local storm report, Jul 3, 7:26 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
726 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Tstm Wnd Gst     TF Green AP             41.72N 71.43W
07/03/2025  M64 MPH          Kent               RI   ASOS

&&
Local storm report, Jul 3, 7:39 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
739 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Gst     Warwick                 41.70N 71.46W
07/03/2025  M62 MPH          Kent               RI   Trained Spotter

            measured by anemometer. Wind caused minor
            damage to a street sign.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:31 PM EDTSpecial Marine WarningBOX44 min
Jul 3, 4:52 PM EDTSevere Thunderstorm WarningBOXHampden38 min
Jul 3, 5:15 PM EDTSpecial Marine WarningBOX45 min
Jul 3, 5:37 PM EDTSevere Thunderstorm WarningBOXHampden38 min
Jul 3, 6:09 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester66 min
Jul 3, 6:43 PM EDTSpecial Marine WarningBOX92 min
Jul 3, 7:01 PM EDTSevere Thunderstorm WarningBOXBristol44 min
Jul 3, 7:21 PM EDTSpecial Marine WarningBOX84 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.